Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Louisville, KY

September 9, 2018Jessamine County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 9, 2018, 3:44 PM EDT for Jessamine County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2018, 3:44 PM EDT (19:44 UTC)
Expired
Sep 9, 2018, 8:15 PM EDT
In force
5 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Jessamine County, KY

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS53 KLMK 091944
FFWLMK
KYC113-100015-
/O.NEW.KLMK.FF.W.0060.180909T1944Z-180910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
344 PM EDT SUN SEP 9 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Jessamine County in central Kentucky...

* Until 815 PM EDT.

* At 344 PM EDT, Doppler radar indicated heavy rainfall training 
  across Jessamine County.  Emergency management reported flooding 
  in various locations across the southern half of the county.  This 
  additional rainfall will lead to continued flooding for the next 
  few hours.

* Some locations that will experience flooding include...
  Nicholasville, Wilmore, Spears, Pink, Pollard, Jessamine, Logana,
  Union Mills, Little Hickman and Mount Lebanon.

LAT...LON 3784 8446 3785 8447 3785 8448 3784 8449
      3782 8447 3774 8458 3780 8464 3779 8462
      3779 8461 3780 8461 3781 8466 3783 8468
      3786 8470 3795 8450 3787 8443

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:03 PM EDT, 41 minutes earlier.

Area forecast discussion, Sep 9, 3:03 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
303 PM EDT Sun Sep 9 2018

.Short Term...(This evening through Monday)
Issued at 241 PM EDT Sun Sep 9 2018

At mid-afternoon low pressure was centered over Lexington with a
cold front dropping southwestward towards Glasgow. A corridor of
rain has been persistently training along the front today, and
additional showers and a few thunderstorms have developed out ahead
of the front in a slightly unstable atmosphere. So, will continue
with high PoPs for the remainder of the afternoon in southern and
eastern sections of the area. Will shave a few counties off of the
northwest corner of the Flash Flood Watch, northwest of the low, but
will hang on to the watch in the Blue Grass where rain and minor
flooding continue.

Tonight the low will lift north to near Toledo. Moisture trapped
beneath a sharp low level inversion behind the low will keep a low
overcast and patchy drizzle going through the night. Some patchy
light fog may form in the humid air by morning, but WNW breezes
around 5 to 10 mph should keep it from becoming dense or widespread.

Monday will be a mostly cloudy day with moisture remaining in the
region and the low near Toledo drifting only slightly to the
northeast. Other than some light patchy drizzle possible in the
morning it should be a dry day. With the clouds and a WNW breeze,
went on the cool side of guidance for max temperatures. Most folks
should see highs in the 70s, but some from southeast Indiana into
the Blue Grass may not make it out of the 60s.

&&

.Long Term...(Monday night through Sunday)
Issued at 258 PM EDT Sun Sep 9 2018

Monday Night through Wednesday Night...

Slow moving frontal boundary is forecast to push eastward and away
from the region Monday night as high pressure builds into the
region.  This will result in drier conditions returning to the area
through at least Tuesday.  By Wednesday, deep moisture will return
to the region and some scattered storms will be possible across the
region in the afternoon and into the evening hours.   Lows Monday
night look to drop into the mid 50s.  Highs Tuesday look to top out
in the 73 to 78 degree range.  Lows Tuesday night look to cool into
the lower 60s.  Highs on Wednesday look to be slightly warmer with
readings mainly in the upper 70s to the very low 80s with overnight
lows in the mid 60s.

Thursday through Sunday...

Moving into the extended forecast period, all eyes will be on
Hurricane Florence as it approaches and possibly makes landfall
along the SE US coast.  The latest suite of guidance has been
favoring a landfall in the Carolinas though this is still subject to
change.  A large positive height anomaly over the NE US and its
location will be critical in determining where Florence tracks.
Currently the models suggest that a landfall in the Carolinas looks
increasingly likely.  As the storm moves inland the steering flow
looks to collapse and the remnants may actually remain rather
stationary over the Mid-Atlantic.  If this scenario pans out, this
will be a life threatening, if not historic, flash flood event from
the Carolinas northward into Virgina from late next week and into
next weekend.

Locally, the effects of Florence are still a bit uncertain.  The
latest modeling keeps a bit of ridging over the region.  We're
likely to see more cloud cover over the east than the west.  With
Florence to the east, there at least a decent shot of some
precipitation working in from the system.  For now have basically
trended the forecast slightly drier in the west with a low chance
of PoPs in the east.

Highs during the period will look to be seasonal with highs in the
mid-upper 80s with overnight lows in the upper 60s to the lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Sun Sep 9 2018

Low pressure over eastern Kentucky this afternoon will lift to Lake
Erie by tomorrow afternoon. High RH air trapped under a low level
inversion behind this low will plague the TAF sites through tonight
and into Monday morning with IFR/LIFR cigs. Ceilings should begin to
lift slightly Monday afternoon but remain sub-VFR.

Showers will cross the area this afternoon but tonight into tomorrow
morning those will be replaced with patchy light drizzle and BR,
resulting in MVFR vsby late tonight into early Monday morning.

With our position behind the aforementioned low, winds will come in
generally from the WNW around 4-7kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 8 PM EDT this evening for KYZ036-037-
     040>043-048-049-057.

&&

Short Term...13
Long Term...MJ
Aviation...13
Hazardous weather outlook, Sep 9, 3:10 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
310 PM EDT Sun Sep 9 2018

KYZ036-037-040>043-048-049-057-101915-
Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Jessamine-Clark-
Madison-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Nicholasville, Winchester, and Richmond
310 PM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Tonight.

Numerous showers and a few thunderstorms are forecast today. Given
saturated grounds from Saturday's rains, any heavier showers have
some potential to cause flooding. Brief gusty winds will also be
possible with any storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report high rainfall amounts and any
flooding and higher wind gusts today.

KYZ039-046-047-054>056-064>067-073>078-081-082-101915-
Anderson-Washington-Mercer-Marion-Boyle-Garrard-Green-Taylor-Casey-
Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lawrenceburg, Springfield, Harrodsburg,
Lebanon, Danville, Lancaster, Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
310 PM EDT Sun Sep 9 2018 /210 PM CDT Sun Sep 9 2018/

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Tonight.

Widely scattered thunderstorms will be possible this afternoon. A
few could produce gusty winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of gusty winds this
afternoon.

INZ076>079-083-084-089>092-KYZ023>035-038-045-053-061>063-070>072-
101915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Nelson-Larue-Butler-
Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, and Providence
310 PM EDT Sun Sep 9 2018 /210 PM CDT Sun Sep 9 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

13

In the hours before

Local storm report, Sep 9, 10:49 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLOOD            3 NW RUCKERVILLE        37.97N 84.14W
09/09/2018                   CLARK              KY   BROADCAST MEDIA

            SOCIAL MEDIA VIDEO FROM BROADCAST MEDIA
            SHOWS LARGE AMOUNT OF FLOODING ALONG IRVINE
            ROAD SOUTHEAST OF WINCHESTER.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:12 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham4 hr
Sep 8, 8:21 PM EDTFlash Flood WarningLMKJefferson, Oldham4 hr
Sep 8, 8:28 PM EDTSpecial Weather StatementLMKJefferson32 min
Sep 8, 8:44 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Spencer31 min
Sep 8, 8:48 PM EDTSpecial Weather StatementLMKJefferson27 min
Sep 8, 8:50 PM EDTAreal Flood AdvisoryLMKBullitt115 min
Sep 8, 9:02 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby, Spencer28 min
Sep 8, 9:08 PM EDTFlash Flood WarningLMKOldham, Shelby, Spencer4 hr
Sep 8, 9:31 PM EDTSpecial Weather StatementLMKAnderson, Shelby29 min
Sep 8, 9:45 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Shelby, Spencer, Woodford3 hr
Sep 8, 9:52 PM EDTAreal Flood AdvisoryLMKHenry, Shelby, Trimble3 hr
Sep 8, 10:05 PM EDTSpecial Weather StatementLMKAnderson, Franklin, Scott, Woodford40 min
Sep 8, 10:21 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Clark, Fayette, Franklin, Harrison and 4 more4 hr
Sep 8, 10:36 PM EDTSpecial Weather StatementLMKFayette, Jessamine39 min
Sep 8, 11:07 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Harrison, Nicholas3 hr
Sep 9, 12:13 AM EDTAreal Flood WarningLMKBullitt, Jefferson3 hr
Sep 9, 7:17 AM EDTAreal Flood AdvisoryLMKClark, Fayette, Garrard, Jessamine, Madison, Mercer3 hr
Sep 9, 7:57 AM EDTFlash Flood WarningLMKClark2 hr
Sep 9, 8:33 AM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more3 hr
Sep 9, 9:48 AM EDTAreal Flood AdvisoryLMKBoyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more3 hr
Sep 9, 9:53 AM EDTAreal Flood WarningLMKClark6 hr
Sep 9, 9:59 AM EDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas3 hr
Sep 9, 11:30 AM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more4 hr
Sep 9, 12:12 PM EDTRiver Flood WarningLMKBourbon47 hr
Sep 9, 12:49 PM EDTAreal Flood AdvisoryLMKBoyle, Fayette, Garrard, Jessamine, Madison, Mercer116 min
Sep 9, 1:11 PM EDTAreal Flood AdvisoryLMKAllen, Simpson, Warren3 hr
Sep 9, 1:15 PM EDTFlash Flood WarningLMKJessamine3 hr
Sep 9, 2:54 PM EDTRiver Flood WarningLMKNicholas, Robertson4 days
Sep 9, 3:46 PM EDTAreal Flood AdvisoryLMKAdair, Casey, Clinton, Cumberland, Lincoln, Metcalfe and 2 more3 hr
Sep 9, 4:14 PM EDTSpecial Weather StatementLMKClinton, Cumberland, Russell31 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.